Priapism - a possible side-effect of olanzapine
; The University of Rijeka, Faculty of medicine
Klementina Ružić ; The University of Rijeka, Faculty of medicine; Clinical hospital centre Rijeka, Psychiatry clinic
Tanja Grahovac Juretić ; The University of Rijeka, Faculty of medicine; Clinical hospital centre Rijeka, Psychiatry Clinic
Lucija Hero ; The Josip juraj Strossmayer University of Osijek, Faculty of dental medicine and health
APA 6th Edition
Dadić-Hero, E., Ružić, K., Grahovac Juretić, T. & Hero, L. (2021). Priapism - a possible side-effect of olanzapine. Medica Jadertina, 51 (2), 185-187. Retrieved from https://hrcak.srce.hr/260412
MLA 8th Edition
Dadić-Hero, Elizabeta, et al. "Priapism - a possible side-effect of olanzapine." Medica Jadertina, vol. 51, no. 2, 2021, pp. 185-187. https://hrcak.srce.hr/260412. Accessed 6 Dec. 2023.
Chicago 17th Edition
Dadić-Hero, Elizabeta, Klementina Ružić, Tanja Grahovac Juretić and Lucija Hero. "Priapism - a possible side-effect of olanzapine." Medica Jadertina 51, no. 2 (2021): 185-187. https://hrcak.srce.hr/260412
Dadić-Hero, E., et al. (2021). 'Priapism - a possible side-effect of olanzapine', Medica Jadertina, 51(2), pp. 185-187. Available at: https://hrcak.srce.hr/260412 (Accessed 06 December 2023)
Dadić-Hero E, Ružić K, Grahovac Juretić T, Hero L. Priapism - a possible side-effect of olanzapine. Medica Jadertina [Internet]. 2021 [cited 2023 December 06];51(2):185-187. Available from: https://hrcak.srce.hr/260412
E. Dadić-Hero, K. Ružić, T. Grahovac Juretić and L. Hero, "Priapism - a possible side-effect of olanzapine", Medica Jadertina, vol.51, no. 2, pp. 185-187, 2021. [Online]. Available: https://hrcak.srce.hr/260412. [Accessed: 06 December 2023]
The evaluation of the effects of antipsychotics on sexual function in patients with schizophrenia is complex because it is difficult to discern whether a particular dysfunction is a consequence of the disease itself or it is a side effect of a particular medication. One of such dysfunctions is priapism. We will present a case of a patient who has been in treatment for schizophrenia for the last 26 years. As extrapyramidal side effects have occurred over the past two years, the first generation antipsychotics were replaced with olanzapine. At the same time the patient was involved in a multidisciplinary psychosocial treatment program consisting of psychoeducation, social skills training and therapeutic community. After three months of group treatment, he mentioned painful penile erection. Olanzapine was reduced and risperidone introduced by gradual titration (4 mg daily). Four weeks after having administered risperdone, the painful erection subsided completely. This case illustrated the importance of psychosocial interventions, especially psychoeducation, in timely recognition and reporting all symptoms/side effects. Also, in cases of possible antipsychotic-induced priapism, a medication with less alpha-1 antagonism should be considered and used at the lowest effective dose.
Visits: 641 *